Nebraska, 2016

Hail and Damaging Winds in Nebraska, May 30, 2016

May 30, 2016 · NWS LBF · 19 events in 9 counties and zones

A strong upper level disturbance tracked across the northern Plains during the day on May 30th. This upper level disturbance forced a cold front through western and north central Nebraska during the late afternoon and evening of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong upper level disturbance tracked across the northern Plains during the day on May 30th. This upper level disturbance forced a cold front through western and north central Nebraska during the late afternoon and evening of May 30th. Thunderstorms initiated along the front and became severe as the front tracked east into more favorable moisture. Large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 30, 12:55 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, May 30, 12:55 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
255 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM CDT Mon May 30 2016

Rain showers and thunderstorms are beginning to develop across north
central Nebraska along the dry line. Thunderstorms are anticipated
to continue developing through the afternoon. As thunderstorms
encounter a more unstable atmosphere as they move eastward,
thunderstorms will become severe. These storms will expand southward
over the early evening hours as the cold front approaches the region
from the west. The greatest threat with these storms will large hail
and strong winds. Several hours of severe storms are possible as the
line slowly progresses eastward.

Storms will move out of the area around midnight as the cold front
pushes across Nebraska and the Northern Plains. Behind the front,
light showers and possibly some light fog will be possible through
8am.

Tuesday will be much drier and cooler across central Nebraska as
surface high pressure starts to build into the region. High
temperatures will top out in the low 70s on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon May 30 2016

Tuesday night through Thursday...a dry forecast is in place through
early Thursday aftn. Both the NAM and GFS show a dryline bulge
developing across Ncntl Neb late Thursday aftn with K indices near
or above 40C. MLcape rises to around 2000j/kg with shear increasing
to around 35-40kt when calculated using mixed layer and 450 mb winds.
This places the bulk richardson number around 40 supporting isolated
storms. The NAM and GFS develop some convection by 00z Thursday
evening.

A blend of the GFS...SREF and NAM models produces dew points in the
upper 50s ahead of the dry line. Bias correction lowers them to the
mid 50s. The GFS and NAM show precipitable water increasing to
between 1.00 and 1.25 inches along and east of Highway 83. This
suggests that moisture will briefly return to the Cntl Plains this
week. CONRAD indicates the cape is too low for cell regeneration so
pops are isolated and this consistent with the GFS which shows very
light QPF.

Otherwise the forecast revolves around temperatures. The new
guidance is producing lows in the upper 30s at Alliance which would
produce lows near 40 across the Wrn Sandhills. The guidance produces
highs in the lower 70s Wednesday with lower 80s Thursday. The
temperature forecast uses a blend of 4 guidance data sets plus bias
correction.

Thursday night through Monday...a cold front will sweep the fcst
area Friday. Little cooling occurs behind the front. The main
feature is dry air and Pacific high pressure which will spend the
next 4 days sinking slowly south through Cntl and Srn Plains.

A dry forecast is in place with high temperatures in the upper 70s
to lower 80s. Strong upper level ridging will be in place centered
over the Cntl Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon May 30 2016

VFR conditions continue for the first part of the afternoon
before showers and thunderstorms develop tonight. Timing is still
a little uncertain with the line of storms this evening, but
general consensus is that storms will occur between 6pm and
midnight. Any thunderstorms will cause a reduction in visibility
and lowering of ceilings as well as gusty winds. Behind the rain
showers, light fog may be possible especially at the KLBF
terminal. VFR conditions return for Tuesday.

&&

.HYDROLOGY...
Issued at 255 PM CDT Mon May 30 2016

Flooding along the North Platte River and main branch of the Platte
River will continue until further notice. Water levels are expected
to remain fairly steady over the next few days resulting in moderate
flooding to continue along the North Platte River at North Platte
and Lewellen. Minor flooding will also continue at Lisco along the
North Platte River and Brady along the main branch of the Platte
River. Although the South Platte river is not anticipated to flood
at this time, water levels will remain elevated at both Roscoe and
North Platte.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Kulik
HYDROLOGY...Kulik
Hazardous weather outlook, May 30, 2:36 AM MST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 AM CDT MON MAY 30 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-311030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
436 AM CDT MON MAY 30 2016 /336 AM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL APPROACH WESTERN AND NORTH CENTRAL NEBRASKA
LATE THIS AFTERNOON AND INTO THE EVENING HOURS. AS THE FRONT
PUSHES EAST OF THE NEBRASKA PANHANDLE...IT WILL ENCOUNTER
INCREASED LOW LEVEL MOISTURE LEADING TO THE DEVELOPMENT OF
THUNDERSTORMS. SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA WITH DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN SEVERE THREATS. IN ADDITION...HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE THREATS AS WELL...ESPECIALLY THOSE WITH
OUTDOOR INTERESTS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER
LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO
NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON TUESDAY ACROSS PORTIONS OF CENTRAL
AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE
STORMS IS LOW.

WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE
MCCONAUGHY...WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE
FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN
ELEVATED NEAR BRADY WITH MINOR FLOODING EXPECTED. THE SOUTH
PLATTE RIVER WILL CONTINUE TO REMAIN ELEVATED INTO JUNE...BUT IS
EXPECTED TO REMAIN BELOW FLOOD STAGE AT ROSCOE AND NORTH PLATTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Special weather statement, May 30, 1:17 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
217 PM MDT MON MAY 30 2016

NEZ094-302100-
WESTERN CHERRY NE-
217 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
300 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF NENZEL...OR 30 MILES WEST OF VALENTINE...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KILGORE...NENZEL...ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AND
STEER CREEK CAMPGROUND.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 167 AND 175.

LAT...LON 4290 10090 4283 10090 4282 10086 4277 10085
      4276 10089 4271 10089 4266 10114 4278 10130
      4300 10102
TIME...MOT...LOC 2016Z 247DEG 16KT 4277 10114

KULIK

The radar

The North Platte radar (KLNX), 164 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Garden

When
May 30, 2:22 PM MST
Where
Garden County, 4.71 mi W of Oshkosh
Measured
0.88 in hail
Reported by
Public
Coordinates
41.430, -102.420

Hail, Grant

When
May 30, 3:53 PM MST
Where
Grant County, 4.6 mi WSW of Hyannis
Measured
0.88 in hail
Reported by
Public
Coordinates
41.970, -101.850

In addition to nickle sized hail, 60 MPH winds were also reported.

Thunderstorm Wind, Grant

When
May 30, 4:09 PM MST
Where
Grant County, 1.24 mi SE of Hyannis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.990, -101.750

Thunderstorm winds were estimated at 60 MPH along with pea sized hail.

Hail, Cherry

When
May 30, 5:10 PM CST
Where
Cherry County, 9.21 mi NW of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -100.350

Nickle to quarter sized hail along with gusty winds were reported.

Thunderstorm Wind, Keith

When
May 30, 4:30 PM MST
Where
Keith County, 0.87 mi SE of Paxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -101.360

Sustained winds of 45 to 50 MPH with gusts to 60 MPH reported.

Thunderstorm Wind, Chase

When
May 30, 4:47 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
40.520, -101.640

Thunderstorm Wind, Lincoln

When
May 30, 5:49 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.160, -101.130

Measured wind gust by a mesonet station.

Thunderstorm Wind, Lincoln

When
May 30, 6:06 PM CST
Where
Lincoln County, 7.8 mi NE of Dickens
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.910, -100.890

Thunderstorm wind gust estimated at 60 MPH.

Thunderstorm Wind, Lincoln

When
May 30, 6:08 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.210, -100.770

Peak gust measured by a mesonet station.

Hail, McPherson

When
May 30, 6:10 PM CST
Where
McPherson County, 1.48 mi NNW of Ringgold
Measured
1.5 in hail
Reported by
Public
Coordinates
41.540, -100.810

Thunderstorm Wind, Lincoln

When
May 30, 6:15 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.210, -100.770

Thunderstorm Wind, Logan

When
May 30, 6:17 PM CST
Where
Logan County, 8.5 mi WSW of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.430, -100.670

Thunderstorm wind gusts estimated at 60 MPH.

Thunderstorm Wind, Logan

When
May 30, 6:17 PM CST
Where
Logan County, 8.5 mi WSW of Stapleton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.430, -100.670

Thunderstorm wind gusts estimated at 60 MPH tore off 3 inch diameter tree limbs.

Thunderstorm Wind, McPherson

When
May 30, 6:30 PM CST
Where
McPherson County, 4.43 mi NNE of Ringgold
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.580, -100.770

Thunderstorm wind gusts estimated at 60 MPH blew in a wall on a metal outbuilding.

Thunderstorm Wind, Lincoln

When
May 30, 6:37 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.020, -100.370

Wind gusts estimated at 60 MPH with sustained winds of 40 to 50 MPH.

Thunderstorm Wind, Lincoln

When
May 30, 6:50 PM CST
Where
Lincoln County, 10.54 mi SSW of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.890, -100.450

Thunderstorm wind gusts estimated at 60 MPH.

Thunderstorm Wind, Lincoln

When
May 30, 7:05 PM CST
Where
Lincoln County, 13.82 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.830, -100.370

Wind gusts estimated at 60 MPH.

Hail, Logan

When
May 30, 7:08 PM CST
Where
Logan County, 4.63 mi NNE of Logan
Measured
0.75 in hail
Reported by
Public
Coordinates
41.560, -100.260

Thunderstorm Wind, Frontier

When
May 30, 7:35 PM CST
Where
Frontier County, 7.6 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.560, -100.030

Thunderstorm wind gusts estimated at least 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634002, 634005, 634004, 634006, 634007, 634024, 634008, 634010, 634009, 634013, 634014, 634011, 634012, 634016, 634015, 634017, 634021, 634018, 634023.